Results 1 to 7 of 7

Thread: Dry eye and antidepressants

  1. #1
    Join Date
    Oct 2007
    Location
    tx
    Posts
    278

    Dry eye and antidepressants

    For those of you who got dry eyes from taking anti-depressants how long did it take for your eyes to get better once you stopped taking the antidepressants?

    I ask this because as I wrote in a thread awhile ago, I quit taking my medications because I believed that they were contributing/causing my dry eyes. I was off the medications for a month and was still having pain- especially in my left eye. And, since that time I have gone completely downhill in terms of emotional health- to the point where I just spent 10 days in bed shaking with anxiousness and depressed like no other. 6 days ago I started taking medications again (Wellbutrin and Zoloft) and I am terrified that they will/are making things worse. This fear is of course making me more anxious. I don't know what to do.
    Last edited by autumnn; 22-Mar-2009 at 16:33.

  2. #2
    Join Date
    Jan 2006
    Location
    Western WA State
    Posts
    1,259
    If you are sure anti-depressants are making your DES worse, then you should talk to your doctor about alternatives. If a G.P./family doctor is prescribing them, I would suggest asking for a referral to a psychiatrist. They have much better knowledge of the medications and their side effects.

    I was on Elavil for a while, an anti-depressant. I took it for a chronic pain problem. It did flare my eyes while I was on it, but my eyes returned to baseline as soon as I went off of it.

    The pain/depression/pain/depression cycle is difficult to break. I wish you the best in finding a team of providers that can help you.
    Every day with DES is like a box of chocolates...You never know what you're going to get.

  3. #3
    Join Date
    Oct 2005
    Location
    UK
    Posts
    1,065
    Never im afraid, antidepressants are what what triggered my severe dry eye. But i cant rule out orthok lenses which im thinking could be likely now. It was one of these two things anyway.
    I want a cure

  4. #4

    Antidepressants

    I truly believe that everyone is different but for me, the antidepressant really helps. My doctor believes that for people who have had Lasik surgery, their brain becomes overactive to pain (since there is trauma to the eye when Lasik surgery is performed). I also take doxycycline 100 mg a day and fish oil. I had Lasik surgery 6 years ago so this isn't something that just happened to me. Have been searching a long time for relief. Please hang in there - do not give up. I have been in that dark place many times - if you want to, you can send me a private email. Would be glad to talk to you also.

  5. #5
    Join Date
    May 2008
    Location
    Louisville, KY
    Posts
    123
    Autumn,

    I second Kitty's comments. If you had a combination of anti-depressants that was working (for your mood), then a psychiatrist should be able to tweak your prescriptions to minimize the eye-drying effect. For the record, Wellbutrin has a very good track record when it comes to *not* drying the eyes.

    Generally, you can look up the "half-life" of the drugs to find out how long it takes for them to clear out of your system. I would guess that a month was long enough that you should have noticed a difference, at least in the amount of moisture in your eyes, if not the pain level.

    I operate under the assumption that if I don't notice a difference within a week of starting or stopping a medication, then it is not affecting my eyes. I write in my calendar every day a number from 1-10 ranking my overall eye pain for the day. It's usually pretty clear when something has made them worse.

    When I tried Zoloft, my eye-pain numbers went from 2-3's to 5-6's almost right away. I was on a small dosage only for a few weeks, but it took about three months for my eyes to return to their pre-Zoloft state. However, within days of stopping it, my eyes felt noticeably better.

    So, if you went off the drugs for a month and then went back on them and didn't notice a change in your eyes at all, then the drugs are probably not the main culprits. And it's clear that you need to take them (or *something*) right now to keep the depression under control.

    Lay this problem on your doctor. This is what he or she is trained for. There are lots of other drug combos you can try, mood stabilizers or anti-anxiety meds to add to Wellbutrin (if you think the Zoloft is drying you out, for example).

    I really hope you find something that works, for your mood and your eyes. Please hang in there and don't give up hope.
    Teri

  6. #6
    Join Date
    Jul 2007
    Location
    New York
    Posts
    285
    Blog Entries
    1

    Antidepressants

    Hi:

    Autumn your post really hit home. I remember spending days in my room agonizing over my dry eyes nervous and anxious. My dry eyes are caused by Sjogrens but no matter the cause the emotional impact I believe is the same. I am on antidepressants and probably wouldn't be functional without them. I take Zoloft and Ambilify and haven't noticed a change in my overall dryness. But I have learned there are so many to choose from that a doctor can find what works best for your mental state. Treating your mental state is just as important as treating your eyes. I really feel for you.

    K
    If life is a bowl of cherries, then why I am I stuck in the pits!

  7. #7
    Join Date
    Oct 2007
    Location
    tx
    Posts
    278
    Thank you everyone for your feedback. At this point I have to stay on something or else I won't get out of bed. So, Zoloft and Wellbutrin it is.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •